Hail, Las Animas
- When
- May 28, 4:10 PM MST to 4:15 PM MST
- Where
- Las Animas County, 11 mi S of Trinidad
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.000, -104.517
13 hail, 7 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 1:14 PM MST, 2 hours 56 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 214 PM MDT MON MAY 28 2001 MAIN CONCERN IS THE POSSIBILITY OF SEVERE WEATHER THIS EVENING...AND THEN PRECIP CHANCES FOR THE REST OF THE FORECAST PERIOD. WEAK SHORTWAVE COMING OUT OF NM SHOULD HELP TO ENHANCE CONVECTION THIS EVENING. CLOUD COVER THIS MORNING AND EARLY AFTERNOON IN MANY AREAS HAS CAUSED A SLOW WARMUP. CAPES ARE NOT AS IMPRESSIVE TODAY AS THEY WERE YESTERDAY...WITH LESS THAN 1500 J/KG...AND THE LIS ARE -2. THERE STILL IS A SLIGHT CHANCE FOR A COUPLE SEVERE STORMS THIS AFTERNOON AND EVENING IN THE SOUTHEAST PLAINS. SPC HAS TAKEN THE MDT RISK OUT OF SE CO...BUT LEFT THE AREA IN A SLGT RISK. THERE SHOWERS AND THUNDERSTORM ACTIVITY COULD CONTINUE UNTIL LATE NIGHT OVER THE FAR EASTERN PLAINS...BUT WILL MOSTLY BE IN THE EVENING. OVERNIGHT THE UPPER TROUGH WILL LIE FROM CO SOUTHWEST TO SE AZ/SW NM...WITH THE STRONGER DYNAMICS STAYING SOUTH OF THE AREA. GOOD LOW LEVEL MOISTURE OVER THE EASTERN PLAINS TONIGHT AND WILL KEEP SKIES MOSTLY CLOUDY. THE MOISTURE OVER WESTERN PORTIONS OF THE FORECAST AREA WILL BE LESS TONIGHT AND WILL GO WITH PARTLY CLOUDY SKIES. CLOUD COVER IN THE EAST SHOULD KEEP OVERNIGHT LOWS MILD. ON TUESDAY UPPER TROUGH WILL STILL BE OVER CO. THERE WILL STILL BE ENOUGH MOISTURE OVER EASTERN AREAS FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS. THE WESTERN AREA WILL BE A LITTLE DRIER AND SHOULD SEE ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING. TEMPS ON TUESDAY WILL BE NEAR SEASONAL...ETA INDICATES A LITTLE COOLER THAN TODAY...MAINLY OVER THE EASTERN PLAINS. TUESDAY NIGHT THE TROUGH MOVES EAST OF THE STATE AND BEHIND THE TROUGH OVER THE EASTERN CO PLAINS...THERE WILL BE A NORTHERLY SURGE. DURING THE DAY WEDNESDAY...AN UPPER RIDGE BEGINS BUILDING OVER THE WESTERN U.S....WITH NW FLOW OVER CO. THE ATMOSPHERE SHOULD BE A LITTLE DRIER...BUT A WEAK SHORTWAVE IS FORECAST TO MOVE OVER THE AREA DURING THE AFTERNOON AND EVENING TO HELP INITIATE CONVECTION. WILL STILL GO WITH A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH CENTRAL CO. WITH THE NORTHERLY SURGE TUES NIGHT...TEMPS ON WED OVER THE SOME OF THE EASTERN PLAINS WILL PROBABLY BE A LITTLE COOLER. WED NIGHT THE SHORTWAVE MOVES OUT OF THE AREA AND MOST SHOWERS AND THUNDERSTORMS SHOULD END AFTER THE EVENING HOURS. THE UPPER RIDGE WILL BE CENTERED OVER ABOUT SRN NV. EXTENDED (THU-MON): THE UPPER RIDGE WILL BE THE MAIN WEATHER FEATURE AFFECTING THE FORECAST AREA INTO SATURDAY...WITH TEMPS WARMING. ON THURSDAY A LITTLE MOISTURE AND SOME UPSLOPE OVER THE EASTERN PLAINS COULD STILL MEAN A SLIGHT CHANCE FOR SOME AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS...BUT THEN THE WEATHER SHOULD BE DRY. ON SATURDAY A STRONG UPPER LOW WILL MOVE TO THE WA AND SRN BC COAST WHICH WILL PUSH THE RIDGE AXIS EAST OF COLORADO. THIS UPPER LOW THEN DROPS SOUTH INTO EASTERN OR BY LATE IN THE DAY MONDAY. THIS BRINGS CO A STRONGER SW FLOW...AND IT STILL LOOKS RELATIVELY DRY. .PUB...NONE.
COZ058>081-281900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT MON MAY 28 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS... A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE OVER BACA...PROWERS...KIOWA...BENT...AND EASTERN LAS ANIMAS COUNTIES. BUT THE REMAINDER OF THE SOUTHEAST COLORADO PLAINS... INCLUDING THE PIKES PEAK REGION...MAY ALSO SEE A FEW SEVERE STORMS. THE MOST LIKELY KINDS OF SEVERE WEATHER TO OCCUR WOULD BE LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLY SOME ISOLATED TORNADIC ACTIVITY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO THIS AFTERNOON...AND COMBINED WITH THE ABUNDANT LOW LEVEL MOISTURE...AND SUFFICIENT WIND SHEAR...COULD PRODUCE A FEW ROTATING SUPERCELL THUNDERSTORMS. IF YOU ARE PLANNING OUTDOOR ACTIVITIES IN SOUTHEAST COLORADO THIS AFTERNOON OR EVENING...YOU SHOULD TAKE ALONG A NOAA WEATHER RADIO TO ENSURE THAT YOU GET THE LATEST WEATHER INFORMATION...INCLUDING WATCHES AND WARNINGS IF ANY ARE ISSUED.
The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
13 hail, 7 tornado, 1 thunderstorm wind. Local standard time, as filed.
A slow moving supercell thunderstorm stayed over the Ellicott area of eastern El Paso county for over an hour on Memorial Day evening. For over an hour, heavy rain and large hail pelted the area. Then another thunderstorm cell merged with the supercell, causing a brief time of extreme winds and three small tornadoes. A large mesocyclone developed, and the extreme winds rotated around its northeastern quarter. All of the debris from the damaged structures was moved to the west-northwest or west. Straight-line and twisting microburst winds, in some areas causing F2 damage, damaged or destroyed nearly 100 mobile homes, many occupied. Embedded within these winds, three tornadoes occurred. One, rated F2, struck the junior-senior high school building, totally destroying nearly one half of the structure. That tornado lifted briefly and set down again about 3/4 of a mile northwest of the school building and destroyed several mobile homes. Another tornado, rated F1, occurred about one mile west of the school building, flipping a mobile home.
A small, brief tornado occurred over open country with no damage or injuries.
A brief touch down occurred, damaging a garage.
A brief touchdown occurred with no known damage.
A brief touchdown occurred with no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248359, 5248360, 5248361, 5248363, 5248362, 5248377, 5248366, 5248376, 5248637, 5248364, 5248365, 5248638, 5248368, 5248367, 5248369, 5248370, 5248374, 5248372, 5248371, 5248373, 5248375.